Meningitis Outbreak

Across the country an outbreak of fungal meningitis has been linked to steroid shots for back pain. The medication, made by a specialty pharmacy in Framingham, Massachusetts, has been recalled.  As of October 29th, the latest numbers from the Centers for Disease Control and Prevention:

Illnesses: 354, including three joint infections.
Deaths: 25
States: 19; Florida, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, New Hampshire, New Jersey, New York, North Carolina, Ohio, Pennsylvania, Tennessee, Texas and Virginia

Meningitis is a disease caused by the inflammation of the protective membranes covering the brain and spinal cord known as the meninges. The inflammation is usually caused by an infection of the fluid surrounding the brain and spinal cord.

On October 18th, CDC and FDA confirmed the presence of a fungus known as Exserohilum rostratum2 in unopened medication vials of preservative-free methylprednisolone acetate (80mg/ml) from one of the three implicated lots from NECC (Lot #08102012@51, BUD 2/6/2013).  The laboratory confirmation further links steroid injections from these lots from NECC to the multistate outbreak of fungal meningitis and joint infections.  Testing on the other two implicated lots of methylprednisolone acetate and other NECC injectables continues.

CDC and state health departments estimate that approximately 14,000 patients may have received injections with medication from three implicated lots of methylprednisolone and nearly 97% of these patients have been contacted for further follow-up.

On October 6, NECC announced a recall of all its products. A complete list of all products subject to this recall can be accessed here [HTML4 | PDF5].

FDA Advice to Healthcare Practitioners

The FDA had previously issued guidance for medical professionals that all products distributed by NECC should be retained, secured, and withheld from use. Based on the new information described above, out of an abundance of caution, FDA advises that if you administered an NECC injectable product to a patient after May 21, 2012, including an ophthalmic drug that is injectable or used in conjunction with eye surgery or a cardioplegic solution, you follow-up with that patient. FDA does not urge patient follow-up at this time for NECC products of lower risk such as topicals (for example, lotions, creams, eyedrops not used in conjunction with surgery) and suppositories.

You should inform patients who received the NECC products noted above of the symptoms of possible infection and instruct them to contact you or another healthcare provider immediately if they experience any of these symptoms.

The signs and symptoms of meningitis include fever, headache, stiff neck, nausea and vomiting, photophobia (sensitivity to light) and altered mental status. Symptoms for other possible infections may include fever; swelling, increasing pain, redness, warmth at injection site; visual changes, pain, redness or discharge from the eye; chest pain, or drainage from the surgical site (infection within the chest).

The FDA recognizes that some health care professionals may receive a high volume of calls from patients or be concerned about having to notify many patients as a result of today’s announcement. We ask you to use your clinical judgment in deciding which patients are at risk and contact those patients in whatever communications mode you prefer, whether it is email, phone or letter. Face-to-face communication with patients is not necessary.

Clinicians are also requested to report any suspected adverse events following use of these products to FDA’s MedWatch program at 1-800-332-1088 or www.fda.gov/medwatch7.

Health care professionals may dial FDA’s Drug Information Line at 855-543-DRUG (3784) and press * to get the most recent information regarding the meningitis recall and speak directly to a pharmacist.